-- The tragic death of a 10-year-old boy in Miami -- who prosecutors said had a potent opioid in his system that they do not believe he was exposed to at home, the Associated Press reported -- has highlighted the dangers of even accidental exposure to the drugs.
What is fentanyl?
Opioid drugs come in many forms, some more powerful than others. Fentanyl is a particularly powerful opioid that alters the perception of pain and is 50 to 100 times more potent than the opioid morphine. The first fentanyl formulation was approved by the U.S. Food and Drug Administration (FDA) in 1968.
Especially in recent years, misuse and illicit manufacturing of the drug has become an important contributor to the opioid epidemic. On the street, it is commonly sold either in its pure form or mixed with heroin and goes by such names as Apache, China White, TNT, Goodfella and Tango. Fentanyl recently came into the spotlight as the official cause of pop legend Prince’s fatal overdose.
Carfentanil, nicknamed the "elephant tranquilizer," is a similar synthetic opioid derived from fentanyl that has become a growing problem. It is up to 10,000 more potent than morphine and 100 times more potent than fentanyl, according to the DEA, which has issued warnings to both the public and first responders who may accidentally have contact with either drug.
Fentanyl, in any form, rapidly enters the brain, increasing the risk of both addiction and overdose as a user’s tolerance increases over time.
Whom does it affect?
In short, everyone. The opioid epidemic has become a top public health concern in the United States, recently leading governors of several states to declare a state of emergency. According to the CDC, an estimated 91 Americans die each day from opioid overdoses. In addition to the enormous healthcare burden, the epidemic has created rippling emotional and economic consequences for communities across country.
What are the signs of fentanyl overdose?
As with other opioids, the signs of overdose include slow breathing or completely stopped breathing, drowsiness, sedation, pinpoint pupils and clammy skin. Any of these signs can be a clue that a person overdosed and it's important to act quickly.
Is it really possible to overdose on fentanyl just by touching it?
Fentanyl is available in many forms. It can be absorbed through the surface of the skin via prescription patches, injected into veins, snorted as a powder, and even consumed as a quick-acting "lollipop."
The drug is so potent that in its powder form, a single milligram of the drug, approximately the size of a grain of sea salt, can cause an overdose. While the drug can be absorbed through the skin, the more likely cause of overdose of the powder is inhalation – either unintentionally, if the powder is present in the air in a confined space, or purposefully, via snorting. Merely brushing powder off dry skin through inadvertent contact is unlikely to cause an overdose.
What to do if someone appears to have overdosed on opioids?
Because of the potency of fentanyl, multiple doses of naloxone may be needed to revive someone who has overdose on the drug. Do not handle fentanyl or carfentanil.
Trisha Pasricha, M.D., is an internal medicine resident at the Johns Hopkins Hospital.
The Associated Press and ABC News' Bianca Seidman contributed to this report.